Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Wichita, KS

May 8, 2003Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2003, 4:44 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:44 PM CDT (21:44 UTC)
Expired
May 8, 2003, 5:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 082144
SVRICT
KSC015-173-082245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF BENTON...OR ABOUT 12 MILES
  WEST OF EL DORADO...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR TOWANDA AROUND 445 PM CDT...
  NEAR POTWIN AROUND 450 PM CDT...
  7 MILES NORTHWEST OF EL DORADO AROUND 500 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
AND SEDGWICK COUNTIES UNTIL 545 PM CDT.

LAT...LON 3785 9737 3762 9721 3797 9655 3807 9702
          3791 9711

$$

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 8, 2:05 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT THU MAY 8 2003

...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING...

ALL PARAMETERS COMING TOGETHER FOR A SIGNIFCANT SVR WX OUTBREAK THIS
AFTERNOON ACROSS CEN AND SRN KS.  EARLIER UPDATE TALKED ABOUT LOTS
OF LOW LEVEL MOISTURE AND MID LEVEL JET MOVING ACROSS THE AREA FOR
POSSIBLE SUPERCELL POTENTIAL.  SO WILL NOT SPEND MUCH TIME ON SHORT
WITH PDS TOR BOXES ALREADY ISSUED.

SO WILL SPEND MOST OF THIS DISCUSSION TALKING ABOUT LATER PERIODS.

BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING
INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX.

FOR FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES
REGION BY 18Z FRI WITH TRAILING FRONTAL BOUNDARY STALLED JUST SOUTH
OF SRN KS. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY
REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH
GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO.
THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC
LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES,
ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER
MOISTURE WL BE LOCATED CLOSER TO THE BOUNDARY.

SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN
SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET
WL ACCOMPANY THIS SYSTEM. LATEST MODELS RUNS SHOW SFC LOW SITUATED A
LITTLE FURTHER SOUTH THAN PREVIOUS MODEL RUNS.  BEST LOW LEVEL
MOISTURE LOOKS TO BE SITUATED OVER SERN KS. SOUND FAMILIAR.  THIS
AREA AGAIN WILL BE IN THE PRIME LOCATION FOR SVR WX POTENTIAL ON
SAT.

SUN-WED:
ECM AND GFS HAVE BEEN IN DECENT AGREEMENT WITH CAA MOVING INTO THE
AREA FOR SUN THROUGH TUES AS HIGH PRES RIDGE MOVES ACROSS THE AREA.
ELAVATED CONVECTION CHS AGAIN INCREASE LATE TUES NIGHT AS MOISTURE
RETURNS ON THE BACKSIDE OF THE HIGH PRES AREA. LOW PRESS AREA TRACKS
ACROSS OK ON WED...SO WILL KEEP SHRA CHCS GOING FOR WED.  WILL END
SHRA/TSRA CHCS EARLY THU AS SFC RIDGE SNEAKS INTO THE AREA FROM THE
NRN PLAINS.

FCSTID =   22 / KETCHAM
ICT   57  82  62  74 /  40  10  30  30
HUT   56  81  59  73 /  30  10  30  30
EWK   56  82  62  74 /  40  10  30  30
EQA   57  82  64  76 /  50  10  30  30
WLD   61  84  65  79 /  40  10  40  30
RSL   52  80  56  65 /  30  10  20  30
GBD   54  81  56  66 /  30  10  20  30
SLN   55  81  60  72 /  30  10  30  30
MPR   56  82  62  74 /  40  10  30  30
CFV   65  85  68  82 /  60  10  40  40
CNU   63  83  67  81 /  60  10  40  40
K88   63  84  67  81 /  60  10  40  40

.ICT...
KS...NONE.

KETCHAM
Hazardous weather outlook, May 8, 12:30 PM CDT, 4 hours 14 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A LINCOLN, HARPER
COUNTY LINE.  STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE A HIGH PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE
TORNADOES ALSO POSSIBLE.

STORMS MAY INITIATE AS EARLY AS 3 OR 4 PM ALONG THE DRYLINE...THEN
MOVE EAST FROM THERE THROUGH THE LATE AFTERNOON AND EVENING HOURS.
SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE WHICH IS EXPECTED
TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST WEST OF THE KANSAS
TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS FEATURE WILL HAVE GOOD
POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND PROFILES WILL PROMOTE
ROTATING SUPERCELLS, WHICH MAY RESULT IN A COUPLE TORNADOES. THE
BEST CHANCE OF TORNADOES WILL BE IN SOUTHEAST KANSAS...BUT A COUPLE
CANNOT BE RULED OUT ALONG THE TURNPIKE AND INTERSTATE 135. THE
STORMS WILL BE MOVING EAST NORTHEASTWARD AT 25 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON
AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE
PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY
WILL EXIST OVER THE EASTERN HALF OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS,
AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:34 AM CDTSevere Thunderstorm WarningICTEllsworth41 min
May 8, 6:39 AM CDTSevere Thunderstorm WarningICTWoodson66 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningICTChase, Marion63 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTCowley, Sumner46 min
May 8, 5:38 PM CDTTornado WarningICTButler67 min
May 8, 5:43 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
May 8, 5:57 PM CDTTornado WarningICTGreenwood63 min
May 8, 6:16 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley44 min
May 8, 6:35 PM CDTSevere Thunderstorm WarningICTElk55 min
May 8, 6:43 PM CDTTornado WarningICTWoodson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.